Tennessee, 2009

Flash Flood and Hail in Tennessee, May 16, 2009

May 16, 2009 · NWS MEG · 3 events in 2 counties and zones

A cold front continued to affect the Midsouth during the day on May 16th, 2009. Showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front continued to affect the Midsouth during the day on May 16th, 2009. Showers and thunderstorms developed ahead of the front. Some of the storms became severe and produced large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 16, 8:58 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 16, 8:58 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
958 AM CDT SAT MAY 16 2009

.UPDATE...

A COLD FRONT IS CURRENTLY ALIGNED ROUGHLY ALONG THE INTERSTATE 40
CORRIDOR AND IS PROGRESSIVELY MOVING SOUTHEAST. THE AIRMASS SOUTH
OF THIS FRONT REMAINS WARM AND MOIST AND WILL BECOME INCREASINGLY
UNSTABLE THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS TO
REDEVELOP ALONG THE FRONTAL BOUNDARY...WITH A FEW STRONG STORMS
POSSIBLE ALONG THE FRONT AS IT MOVES THROUGH NORTHEAST MISSISSIPPI
THIS AFTERNOON. STORMS WILL HAVE THE POTENTIAL TO PRODUCE SOME
HEAVY RAIN...SO WILL KEEP FLASH FLOOD WATCH IN PLACE FOR NOW. ONLY
CONCERNS THAT COULD BE A NEGATIVE FOR STORM REDEVELOPMENT SOUTH OF
THE FRONT IS A CONVECTIVE OUTFLOW BOUNDARY CURRENTLY MOVING
THROUGH NORTHEAST MISSISSIPPI. STILL THINK AIRMASS WILL NOT BE TOO
DISTURBED BY THIS FEATURE AS AREAS NORTH OF THIS BOUNDARY STILL
HAVE RECOVERED QUICKLY WITH SOUTH WINDS AND NEAR 70 DEWPOINTS.

NORTH OF THE FRONT...WINDS HAVE TURNED NORTHWESTERLY AND
TEMPERATURES WILL STRUGGLE TO RISE MUCH FURTHER THAN CURRENT
TEMPS. SOME ELEVATED INSTABILITY ABOVE THE FRONTAL BOUNDARY SHOULD
KEEP SHOWERS AND THUNDERSTORMS ONGOING INTO THIS AFTERNOON. HAVE
RAISED POPS BACK TO CHANCE OVER THESE LOCATIONS.

UPDATED GRIDS AND ZONES WILL BE OUT SHORTLY.

JLH

&&

.PREV DISCUSSION... /ISSUED 356 AM CDT SAT MAY 16 2009/

COOLER AND DRIER WEATHER ON ITS WAY TO THE MIDSOUTH...JUST ONE
MORE DAY OF HUMIDITY AND SCATTERED STORMS.

AT DISCUSSION TIME... A COLD FRONT WAS EVIDENT ON RADAR AND SURFACE
ANALYSIS EXTENDING FROM SPRINGFIELD TO JUST SOUTH OF ST LOUIS.
SOUTH OF THE COLD FRONT...A LINEAR CLUSTER OF THUNDERSTORMS EXTENDED
ALONG A PREFRONTAL PRESSURE TROF ACROSS NORTHWEST TN AND NORTHEAST
AR. THE AREA BETWEEN THE COLD FRONT AND PREFRONTAL PRESSURE TROF
WAS MOSTLY DEVOID OF RAIN. NAM12 WAS SHOWING STRONG ISENTROPIC
DOWNGLIDE ON THE 300K SURFACE OVER THIS AREA...KEEPING ANY
ELEVATED CONDITIONAL INSTABILITY FROM BEING TAPPED. THE NAM12
MODEL SUGGEST THIS TREND WILL CONTINUE THROUGH THE DAY.

WILL TRIM PORTIONS OF NORTHEAST AR...THE MO BOOTHEEL AND NORTHWEST
TN FROM THE FLASH FLOOD WATCH...GIVEN THE PROGRESSIVE NATURE OF
THE PREFRONTAL TROF AND LIMITED STORM COVERAGE. WITH THE MAIN COLD
FRONT EXPECTED NEAR JACKSON MS BY 00Z...WILL ALSO REMOVE THE FLASH
FLOOD WATCH THE 7 PM TO 1 AM PERIOD THIS EVENING FOR AREAS TO THE
SOUTH OF MEMPHIS. WILL MAKE FINAL EVALUATION OF THE WATCH PRIOR TO
FORECAST PACKAGE ISSUANCE.

3 AM SURFACE MAP SHOWED MID 30 DEWPOINTS OVER EASTERN NEBRASKA.
THIS DRY AIR WILL ADVECT INTO THE MIDSOUTH IN MODIFIED FORM THIS
EVENING AND ON SUNDAY. IT APPEARS THAT MUCH OF MIDSOUTH WILL SEE
DEWPOINTS IN THE 40S...SIGNIFICANTLY LOWER THAN THE NEAR 70F
READINGS OF LATE. LIGHT WINDS FROM MONDAY THROUGH WEDNESDAY WILL
RESULT IN WIDE DIURNAL TEMPERATURES RANGES. DEWPOINTS SHOULD
RECOVER EACH DAY WITH AMPLE SUNSHINE...HIGH SOIL MOISTURE AND
OVERALL GREENNESS.

ECMWF HAD JOINED THE GFS IN BRINGING A TROPICAL SYSTEM ONSHORE
NEAR THE MS COAST LATE NEXT WEEK...ALTHOUGH THE ECMWF IS SLOWER
BY A COUPLE OF DAYS. THE GFS WHICH HAS BEEN VERY CONSISTENT RUN
TO RUN WITH RESPECT TO TIMING AND LOCATION. WILL TEND TOWARD THE
QUICKER GFS...BUT GIVING SMALL DEFERENCE TO THE SLOWER ECMWF. THIS
WILL RESULT IN MAX TEMPS LATE NEXT WEEK A LITTLE WARMER THAN GFS
MEX GUIDANCE...WITH LOWER RAIN CHANCES.

PWB

&&

.AVIATION...

12Z TAF SET

LINE OF CONVECTION CONTINUES TO WEAKEN AS IT SINKS SOUTH. TSRA TO
THE WEST MAY AFFECT KMEM OVER NEXT 1-2 HOURS. OTHERWISE EXPECT
CONVECTION TO TURN INTO LIGHT TO MODERATE RAIN BEFORE COMPLETELY
DISSIPATING. OUTLOW BOUNDARY AHEAD OF THE LINE WILL TURN THE WIND
AROUND TO THE NW BRIEFLY AT KMEM AND KMKL. SPDS SHOULD BE LIGHT.
WINDS MAY BE LGHT AND VARIABLE BEFORE RETURNING TO THE SW AS WHAT
IS OCCURRING AT KJBR ATTM. FOR KTUP...CONVECTION TO THE N AHEAD OF
THE BOUNDARY MAY CONTINUE TO DEVELOP THUS HAVE THROWN IN A TEMPO
GROUP FOR NEXT 1-2 HOURS. EXPECT CONVECTION TO REFIRE AFTER 18Z
ALONG AND AHEAD OF FRONT. KMEM AND KMKL WILL BE ON THE EDGE OF
REDEVELOPMENT. KJBR WILL LKLY SEE NOTHING. THUS KTUP WILL HAVE THE
BEST CHANCE OF SEEING AFTERNOON CONVECTION. HAVE THROWN IN ANOTHER
TEMPO GROUP BTWN 20-24Z FOR KTUP AS TIMING IS TOO HARD TO PINPOINT
AT THIS TIME. CONVECTION SHOULD MOVE SOUTH OF CWA BY 01-03Z.
EXPECT SOME CLEARING TO OCCUR BY 10Z AT KJBR IF NOT SOONER. SOME
MID TO HIGH CLOUDS MAY LINGER AT THE OTHER THREE TAF SITES. WINDS
WILL TURN AROUND TO THE NW AND EVENTUALLY TO THE NE BEHIND THE
FRONT. SPDS WILL LKLY REMAIN BTWN 10-15 KTS WITH POSSIBLY HIGHER
GUSTS EVEN INTO THE OVERNIGHT HOURS.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  79  54  69  50 /  50  10  10   0
MKL  79  49  68  43 /  50  10  10   0
JBR  74  50  70  47 /  50   0  10   0
TUP  82  56  67  45 /  60  40  30   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR HARDIN-MCNAIRY.

&&
Hazardous weather outlook, May 16, 6:10 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
710 AM CDT SAT MAY 16 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
710 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP THROUGH THE MIDSOUTH TODAY...ENCOUNTERING A
SLIGHTLY UNSTABLE AIRMASS. A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE OVER NORTH MISSISSIPPI INTO THE EARLY AFTERNOON. GUSTY
WINDS TO 45 MPH...SMALL HAIL AND HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

PWB

In the hours before

Special weather statement, May 16, 6:32 AM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
732 AM CDT SAT MAY 16 2009

MSZ024-161300-
MONROE MS-
732 AM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF ABERDEEN AT 733 AM CDT...
MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MONROE COUNTY...INCLUDING LOCATIONS NEAR ABERDEEN AND
AMORY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES ABERDEEN LAKE.
Special weather statement, May 16, 7:08 AM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
808 AM CDT SAT MAY 16 2009

MSZ024-161345-
MONROE MS-
808 AM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER WISE GAP AT 808 AM CDT...MOVING EAST AT 15
MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MONROE COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 845 AM CDT.
Special weather statement, May 16, 10:19 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1119 AM CDT SAT MAY 16 2009

MSZ003-004-TNZ089-090-161645-
TIPPAH MS-BENTON MS-FAYETTE TN-HARDEMAN TN-
1119 AM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES WEST OF MICHIGAN CITY AT 1119 AM CDT...
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN BENTON...FAYETTE...HARDEMAN AND TIPPAH COUNTIES SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 1145 AM CDT.
Special weather statement, May 16, 10:28 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 AM CDT SAT MAY 16 2009

TNZ053-090-091-161700-
CHESTER TN-HARDEMAN TN-MCNAIRY TN-
1128 AM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  EAST CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF SILERTON AT 1128 AM CDT...
MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHESTER...HARDEMAN AND MCNAIRY COUNTIES...INCLUDING
LOCATIONS NEAR CHICKASAW STATE FOREST...CHICKASAW STATE PARK AND T O
FULLER STATE PARK...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL NOON CDT.
Special weather statement, May 16, 10:55 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 AM CDT SAT MAY 16 2009

MSZ003>005-TNZ090-091-161730-
ALCORN MS-TIPPAH MS-BENTON MS-HARDEMAN TN-MCNAIRY TN-
1155 AM CDT SAT MAY 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 14 MILES WEST OF POCAHONTAS AT 1155 AM CDT...
MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN ALCORN...BENTON...HARDEMAN...MCNAIRY AND TIPPAH COUNTIES...
INCLUDING LOCATIONS NEAR BIG HILL POND STATE PARK AND SELMER...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 1230 PM CDT.

The radar

The Memphis radar (KNQA), 118 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, McNairy

When
May 16, 11:15 AM CST to 11:20 AM CST
Where
McNairy County, 0.83 mi SSE of Selmer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.170, -88.592

Flash Flood, Decatur

When
May 16, 11:30 AM CST to 1:00 PM CST
Where
Decatur County, Bible Hill to 1.32 mi NNE of Parsons
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.700, -88.130

Heavy rain produced flash flooding in and around Parsons and Bible Hill. Several low water crossings were flooded as well as Maxwell and Tennessee Streets in Parsons.

Hail, Decatur

When
May 16, 11:50 AM CST to 11:55 AM CST
Where
Decatur County, 1.01 mi NE of Bath Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.439, -88.086

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173410, 173402, 173412.